MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the wire in a turbo-ject power injectable picc started to unravel when withdrawn from the patient.A picc line insertion for treatment was performed on (b)(6) 2019.The access guide wire could not be advanced in the vein.When the user pulled the wire back, it felt stuck in the vessel.The user then removed the needle and found the wire partially came out with it.The wire had started to unravel but the tip was still stuck in the vessel.It was observed that the wire was "thinner than a hair".The staff felt as though if they pulled the wire, it would break and the tip would be left in the patient.To avoid this, they fed the peel-away sheath over the wire, to retrieve the tip into the sheath using fluoroscopy.The complete wire was removed.No other adverse effects have been reported for this incident.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 09dec2019.Investigation evaluation: a review of the documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions and quality control, as well as a visual inspection of the returned device were conducted during the investigation.One access wire guide was returned for evaluation.The visual inspection of the complaint device showed biomatter was present on the used device.The coiled end of the wire was broken and elongated and the wire guide was kinked at several places.All welds of the wire guide were secure and present.Additionally, a document based investigation evaluation was performed.A review of the device master record found that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record found no related nonconformances associated with the complaint device lot 10051903.A database search found no additional complaints on this lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The product's warning label depicts a warning to not pull the distal spring coil portion of the wire guide through the needle tip.The instructions for use state the following instructions related to the reported failure mode: precautions: ¿standard technique for placement of vascular access sheaths, angiographic catheters and wire guides should be employed.¿ instructions for use: ¿after prepping the access site, introduce the access needle into the vessel.Note: the use of ultrasound is helpful to determine suitability for vessel access and patency.The echotip marking on the needle is used to help visualize the tip of the needle during vessel access.¿ ¿using fluoroscopic guidance, introduce the access wire guide through the needle and advance it 15-20cm into the vessel.¿ withdraw the needle, leaving wire guide in place.If necessary, enlarge the puncture site with scalpel blade¿.How supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ a definitive conclusion could not be determined why the wire elongated.It is not clear if the wire was manipulated through the needle, but if the wire guide contacts the sharp bevel of the needle during repositioning or upon removal it can cause elongation of the wire guide.Based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause was established as component failure and failure to follow instructions.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 15jan2020 stating that the wire could not be removed from the patient as the tip of it was in the patient's vessel and the section that had started to fray was stuck in the patient's arm fat.In order to remove it, the peel-away sheath was placed over the wire and it was completely removed.

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9410718
Report Number1820334-2019-03009
Device Sequence Number4130680
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)210930(10)10051903
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1110
Device Lot Number10051903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2019
Initial Date Received by Manufacturer 11/19/2019
Supplement Date Received by Manufacturer01/15/2020
Initial Report FDA Received Date12/04/2019
Supplement Report FDA Received Date01/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1